Kentucky, 2014

Flash Flooding in Kentucky, August 9, 2014

August 9, 2014 · NWS JKL · 2 events in 1 county or zone

Scattered strong thunderstorms produced heavy rainfall that caused flash flooding and mudslides in Perry County during the evening hours of August 9th, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong thunderstorms produced heavy rainfall that caused flash flooding and mudslides in Perry County during the evening hours of August 9th, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 2:23 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 2:23 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 213 PM EDT SAT AUG 9 2014

THE WET PERIOD CONTINUES AS A SLOWLY MOVING FRONT STAYS NEAR THE
AREA THROUGH THE END OF THE PERIOD. THE ATMOSPHERE TODAY IS MOISTURE
LADENED AND MANY AREAS HAVE RECEIVED SIGNIFICANT AMOUNTS OF RAIN IN
THE LAST 24 TO 48 HOURS. IN ADDITION...THE WINDS ALOFT ARE VERY
LIGHT. THE COMBINATION OF ALL THESE FACTORS MAKE IT POSSIBLE FOR
ISOLATED AREAS TO EXPERIENCE SOME NUISANCE FLOODING WITH
STREAMS...DITCHES AND LOW WATER CROSSING TO RUN FULL. IN THE URBAN
AREAS...LOCATIONS THAT EASILY FLOOD OR AREAS WITH DRAINAGE
PROBLEMS...MAY EXPERIENCE SOME MINOR FLOODING. BANDS OF PRECIPITATION
WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE END OF THE PERIOD.
EXPECT THE COVERAGE OF THE PRECIPITATION TO DECREASE A BIT WITH TIME.
DO HAVE SOME CONCERN THE FLASH FLOODING WILL BECOME EASIER AS THE
PRECIPITATION TOTALS CONTINUE TO TALLY UP. THE HIGH TEMPERATURES WILL
CONTINUE TO REMAIN BELOW NORMAL DUE TO ALL THE CLOUD COVER. JACKSON
HAS ALREADY BROKEN THE DAILY PRECIPITATION RECORD FOR THIS DATE. AS
OF 2 PM...1.57 INCHES OF RAIN HAS FALLEN.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 323 PM EDT SAT AUG 9 2014

THE EXTENDED FORECAST PERIOD BEGINS ON MONDAY WITH A PRONOUNCED
RIDGE OVER THE WEST AND TROUGH OVER THE EASTERN CONUS AS THE UPPER
LEVEL FLOW WILL REMAIN IN A MERIDIONAL PATTERN. THE LONGWAVE TROUGH
OVER THE EAST WILL CONTINUE TO DEEPEN AS A STRONG SHORTWAVE SWINGS
THROUGH THE BASE OF THE UPPER LEVEL TROUGH DURING THE MONDAY THROUGH
TUESDAY PERIOD. THE UPPER LEVEL PATTERN THEN TRANSITIONS INTO A
BLOCKING PATTERN ACROSS THE CONUS AS A CLOSED LOW SETS UP OVER NEW
ENGLAND. THIS WILL KEEP UPPER LEVEL RIDGING ACROSS THE OH AND TN
VALLEY FROM WEDNESDAY AND THROUGH THE REST OF THE EXTENDED.

NEAR THE SURFACE...SOUTHERLY FLOW WILL BE ON THE INCREASE MONDAY AS
A SURFACE LOW DEVELOPS UPSTREAM ALONG A REMNANT STATIONARY BOUNDARY
AS COLD FRONT TAKES SHAPE OUT WEST AND THE WARM FRONT LIFTS NORTH
THROUGH KENTUCKY AND INTO THE OH VALLEY ON MONDAY. THIS INCREASE IN
LIFT AND MOISTURE WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS
FOR MONDAY AND INTO TUESDAY AS THE COLD FRONT FINALLY MOVES THROUGH
THE AREA ON TUESDAY EVENING. BOTH THE EURO AND GFS SEEM TO AGREE ON
THE DEPARTURE OF THIS FEATURE AND ALSO MAINTAINING GOOD AGREEMENT
THROUGH THE EXTENDED. A GOOD AMOUNT OF MOISTURE REMAINS FOR MONDAY
WITH PWATS AROUND 1.70 AND CAPE VALUES AROUND 2000 J/KG. SO THE
HEAVY RAIN THREAT WHILE DIMINISHED...WILL STILL BE PRESENT IN
ISOLATED INSTANCES ON MONDAY. WITH SOME FORCING FROM THE FRONT ON
TUESDAY...DRIER AIR ABOVE THE SURFACE AND A NOTICEABLE INCREASE IN
SPEED SHEAR ON MODEL SOUNDINGS...ANY THUNDERSTORM DEVELOPMENT MAY
HAVE A GUSTY WIND THREAT. THE ALL BLEND MODEL SEEMS TO SHOW SOME
GOOD AGREEMENT WITH THE MODELS FOR THE MONDAY AND TUESDAY PERIOD AS
WELL. AFTERWARD...WHEN THE UPPER LEVEL BLOCKING PATTERN SETS
UP...SURFACE HIGH PRESSURE SETS UP ACROSS THE AREA KEEPING THE AREA
DRY THROUGH THE REST OF THE EXTENDED. THE COOLING TREND ALSO
CONTINUES WITH TEMPERATURES AROUND 5 TO 7 DEGREES BELOW NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 213 PM EDT SAT AUG 9 2014

CONDITIONS WILL GENERALLY VARY BETWEEN MVFR AND VFR OUTSIDE OF THE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WHEN A SHOWER OR
THUNDERSTORM MOVES ACROSS THE TERMINAL...THE EXPECT TO SEE SOME TEMPO
IFR. VERY HEAVY RAINFALL IS EXPECTED WITH THESE STORMS...SO BEWARE OF
PONDING OF WATER ON RUNWAYS DURING AND AFTER RAIN EVENTS TODAY. THIS
EVENING...EXPECTING THINGS TO GO DOWN HARD IN FOG WITH LOTS OF VLIFR
CONDITIONS ACROSS THE AREA. THE TAF STATIONS WILL MOST LIKELY SEE THE
VLIFR. THE BIG QUESTION AND THE LOWEST CONFIDENCE IS IN THE EXACT
TIMING OF THE ONSET OF VLIFR. IF A STATION GETS A HEAVY RAIN LATE
AFTER SUNSET...THEN CONDITIONS MAY GO DOWN QUICKER THAT WHAT IS IN THE
TAF. DUE TO THE EXTENSIVE CLOUD COVER...THE BURNING OFF OF THE FOG
AND STRATUS WILL BE LATER THAN AVERAGE. NO STRONG WIND GUSTS ARE
EXPECTED WITH THE STORMS THIS AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM...SHALLENBERGER
AVIATION...JJ
Hazardous weather outlook, Aug 9, 10:09 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1109 AM EDT SAT AUG 9 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101815-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1109 AM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL AFFECT MANY LOCATIONS...ESPECIALLY DURING THE
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BE SLOW
MOVING...AND AS A RESULT COULD PRODUCE ISOLATED HEAVY RAINFALL AND
LOCALIZED NUISANCE FLOODING WITH STREAMS DITCHES AND LOW WATER
CROSSINGS RUNNING FULL.

LOCALLY DENSE FOG WILL REDUCE VISIBILITY TO BELOW A QUARTER MILE AT
TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY DENSE FOG WILL REDUCE VISIBILITY TO BELOW A QUARTER MILE
EARLY SUNDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT...WITH
ISOLATED HEAVY RAINFALL REMAINING A THREAT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH
MONDAY.

HAL/JJ

In the hours before

Special weather statement, Aug 9, 4:26 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT SAT AUG 9 2014

KYZ115-117-092200-
LESLIE-PERRY-
526 PM EDT SAT AUG 9 2014

...AN AREA OF TORRENTIAL RAINS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 600 PM EDT SATURDAY EVENING...

   LESLIE AND
   CENTRAL PERRY.

AT 525 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR CHAPPELL...OR 9 MILES SOUTH OF HYDEN...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LEWIS CREEK
AROUND 530 PM EDT...NAPIER AROUND 535 PM EDT...CAUSEY AROUND 540 PM
EDT...BIG FORK AROUND 545 PM EDT...FREW AROUND 550 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 9, 4:31 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
531 PM EDT SAT AUG 9 2014

KYZ120-092200-
PIKE-
531 PM EDT SAT AUG 9 2014

...AN AREA OF TORRENTIAL RAINS TO AFFECT THE FOLLOWING COUNTY
THROUGH 600 PM EDT SATURDAY EVENING...

   SOUTHERN PIKE.

AT 530 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR ASHCAMP...OR NEAR JOHN FLANNAGAN LAKE...MOVING EAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BELCHER AROUND
555 PM EDT...ELKHORN CITY AROUND 600 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 9, 5:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT SAT AUG 9 2014

KYZ113-115-117-118-092230-
KNOTT-LESLIE-LETCHER-PERRY-
608 PM EDT SAT AUG 9 2014

...AN AREA OF TORRENTIAL RAINS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 630 PM EDT SATURDAY EVENING...

   SOUTHWESTERN KNOTT...
   LESLIE...
   WESTERN LETCHER AND
   PERRY.

AT 607 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR WOOTON...OR NEAR HYDEN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHOAL AROUND
615 PM EDT...FREW AROUND 625 PM EDT...AVAWAM AROUND 630 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 9, 6:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
721 PM EDT SAT AUG 9 2014

KYZ113-115-118-092345-
KNOTT-LETCHER-PERRY-
721 PM EDT SAT AUG 9 2014

...AN AREA OF TORRENTIAL RAINS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 745 PM EDT SATURDAY EVENING...

   SOUTH CENTRAL KNOTT...
   LETCHER AND
   EAST CENTRAL PERRY.

AT 721 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR ROXANA...OR 6 MILES WEST OF WHITESBURG...MOVING SOUTHEAST AT 5
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VAN AROUND 735
PM EDT...OSCALOOSA AROUND 740 PM EDT...KINGS CREEK AROUND 745 PM
EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW
Special weather statement, Aug 9, 6:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
724 PM EDT SAT AUG 9 2014

KYZ110-113-120-100000-
KNOTT-PIKE-FLOYD-
724 PM EDT SAT AUG 9 2014

...AN AREA OF TORRENTIAL RAINS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 800 PM EDT SATURDAY EVENING...

   EAST CENTRAL KNOTT...
   WEST CENTRAL PIKE AND
   SOUTHEASTERN FLOYD.

AT 724 PM EDT...A THUNDERSTORM WITH TORRENTIAL RAINS WAS LOCATED
NEAR BUCKHORN HOLLOW...OR 11 MILES SOUTHWEST OF PIKEVILLE...MOVING
SOUTH AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LIGON AROUND
730 PM EDT...MELVIN AROUND 735 PM EDT...WHEELWRIGHT AROUND 740 PM
EDT...HALO AROUND 750 PM EDT...GREENLEAF AROUND 755 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JMW

The radar

The Jackson,KY radar (KJKL), 38 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
August 9, 6:30 PM EST to 8:30 PM EST
Where
Perry County, 2.11 mi S of Yerkes to 2.07 mi S of Yerkes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.249, -83.320

A creek was out of its banks causing Rockhouse Fork Rd. to become flooded in Busy.

Flash Flood, Perry

When
August 9, 6:53 PM EST to 8:30 PM EST
Where
Perry County, 1.22 mi E of Avawam to 1.41 mi W of Browns Fork
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.222, -83.258

Several bridges were under water in the Big Creek area. Flood waters entered the Old Big Creek School and threatened residences on Corvette Lane. Several inches of water was also reported flowing over Whitaker Fork Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531038, 531043.